Preds and mood swings

The longer I am on preds (coming up to 5 months never getting below 30mgs) the harder I am finding it to control my emotions. I'm naturally quite a placid calm person and I don't really get that emotional. I'm getting more irrationally annoyed for no good reason, keep feeling really down in the dumps, getting ridiculous amount of anxiety over stupid things (latest example; if food is cooked enough to the point of hyperventilating) and am just generally unable to rationalise how I feel about something.

anyone know of any way to help this?? I am desperate to come off them but I know I can't until my asthma is controlled (it's not at the moment even though I'm taking them so I know I can't) or is it just something I have to deal with??

4 Replies

oldestnewest
  • I know how you feel and I am amazed that I am not much worse when on steroids as I have a quick temper anyway - quick to lose it quick to regain it though. I don't think I have ever been really bad like that but do know it is a problem with steroids. So long as those around you are aware and make allowances for you that should help. I have to say that I never had problems with sleep until my last course of steroids and then ended up awake for 5 days and nights. Have been taking steroids on and off since I was 10 and am now 55. I would call your surgery and ask to speak to a Doctor or call the BLF helpline to see if there is anything that can stop this or at least help to alleviate the problem.

    Really hope you are better soon - on the mood front and asthma front.

    Love and hugs

    Sian

    xoxoxox

  • Hormones don't help either.... I am stuck on a maintenance dose... moods etc go haywire when on higher doses... I think just being aware ... but understand etc... eg having strops for no real valid reason...

  • I cant take pred at higher dose than 35mg for more than 3 weeks before starting to get psych symptoms (hallucinations, anxiety, awful mood swings mainly) I think its mainly caused by the sleep deprivation, on higher doses of pred I don't sleep at all. I have no problems when I'm sleeping well. Had a long chat with my GP and now if i need longer pred course I start on 40mg for max 2 weeks and reduce to 30mg and use nebuliser regularly to keep airways open, it takes longer to get the asthma under control but I get there in the end. So far i haven't needed to be hospitalised for asthma and the psych symptoms have gone. Best to discuss this sort of approach with your gp though, 30mg is considered a lowish dose for asthma control, and good luck pred is a nasty nasty med and not all doctors understand this.

  • Thanks for replying guys. Sometimes it's just good to hear you're not alone!

    The sleep deprivation from them and waking up not being able to breathe is driving me to the brink I think at the moment. I just want to yell at my body "you're tired just go to sleep and stay a sleep".

    It's crazy your exhausted because you're struggling to breathe but your still awake most of the night!

    That's my whinge for the the day sorted anyway :-)

You may also like...